Georgia, 2024

Hail in Georgia, May 6, 2024

May 6, 2024 · NWS CAE · 4 events in 2 counties and zones

Isolated thunderstorms developed during the afternoon hours producing hail in Georgia before continuing into South Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated thunderstorms developed during the afternoon hours producing hail in Georgia before continuing into South Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 6, 1:29 PM EST, 41 minutes earlier.

Area forecast discussion, May 6, 1:29 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
229 PM EDT Mon May 6 2024

.SYNOPSIS...
Scattered showers and thunderstorms continue through the early
this week as multiple disturbances move across the region. A
lull in activity is anticipated for midweek, with increasing
chances of showers and storms towards the end of the week.
Expect generally above average temperatures through the latter
half of the week before transitioning to near or slightly below
average next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Upper trough over the Tennessee River Valley into GA/AL taking
on a slight negative tilt. The main short wave trough over
southeast Tennessee into north Ga appears stronger on water
vapor than suggested by GFS/ECMWF. Several short waves are
expected to trigger convection this afternoon and into the
evening. At the moment, there is a weak short wave over the
CSRA that is triggering convection from the Pee Dee southwest
across the Midlands. This convection will push to the northeast.
At the surface there is a ridge offshore, the air mass is quite
moist, due to moderate 850mb southwest moisture transport. The
precipitable water is around 1.50-1.70 inches. The air mass is
becoming moderately unstable with ML CAPE around 1000 J/kg with
some lingering CIN. Low level convergence appears weak. Behind
the initial short wave over the CSRA, clearing is developing,
and stronger instability is developing over GA. Think the air
mass will become more unstable later this afternoon as a second
stronger short wave approaches. Note, sfc based CAPE around 3000
J/kg in east central Ga just southwest of AGS. This will lead
to scattered to numerous showers and thunderstorms through the
early evening, the shifting to the north as yet another short
wave moves through near the NC/SC border after 06z. So pops
diminishing from south to north as suggested by CAM models after
Midnight.

Model soundings show steep low to mid level lapse rates this
afternoon with weak shear. The soundings were quite moist this
morning but the latest models showing some mid level drying
ahead of short wave. In fact, DCAPE is increasing in GA. Now
believe this drier air aloft will move into the region,
especially the west Midlands/CSRA and Piedmont and the severe
threat is marginally elevated. Stronger lift in those areas
too. So Main threat, a few pulse storms may produce damaging
wind and locally heavy rain possible with light winds/training.
Temperatures currently in the mid 70s but expect some warming as
clouds thin out. Highs should be on track with low to mid 80s.
Persistence with overnight lows in the 60s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday and Tuesday night: A shortwave trough is forecast to continue
progressing eastward and out of the forecast area in the morning
hours. There could be a lingering shower or thunderstorm in the Pee
Dee early on in the day, but should be quick to exit the region if
there are any showers. Behind the shortwave, relatively flat ridging
moves over the region, allowing temperatures to rise to above
average for this time of year. A weak shortwave is forecast to move
through the broader ridge during the afternoon, mainly to the north
of the forecast area. With moisture expected to remain relatively
high through the day (PWATs around 1.5"), a few showers or
thunderstorms could develop, mainly for the northern portions of the
forecast area. Other areas should remain dry for the day. Overnight
lows should remain above average as well.

Wednesday and Wednesday night: Another warm day is expected on
Wednesday as the broad ridge remains over the region. However, a
larger scale upper trough is forecast to begin moving toward the
Southeast from the Upper Midwest. Another shortwave is forecast to
slide through the area in between the ridge and trough, which could
spark more showers and thunderstorms. A majority of the energy from
this shortwave looks to stay north of the area, but some guidance
extends the energy into our forecast area. Forecast soundings from
multiple models do support the potential for strong thunderstorms,
mainly north of I-20. The soundings near Columbia indicate a bit of
a warm nose around 700 mb, which should hinder convection. As you go
north toward the Charlotte area, this warm nose becomes less
pronounced, which is why PoPs are a little higher there and the
potential for stronger storms is greater there as well.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Thursday and Thursday night: The larger scale trough continues to
move eastward while a developing surface low and associated cold
front move towards the area on Thursday. Another shortwave is
forecast to move through the region, allowing for more convective
activity in the afternoon and evening hours. With the larger scale
trough approaching, temperatures aloft begin to cool, which would
lead to eroding that aforementioned warm nose around 700 mb. This
would lead to a higher chance for severe weather. Confidence has
increased a bit in this scenario as the various model guidance has
come into better agreement. That said there still remains some
timing and strength differences, which would affect the overall
severe weather potential for the region.

Friday through Monday: Another round of storms looks possible
Friday morning as some guidance indicates an MCS moving through the
Deep South will make its way into the Southeast during the morning
hours. There remains plenty of uncertainty with this scenario, so
confidence is on the lower side as of now (~20%). After that and a
cold front pass, more tranquil weather is forecast for the weekend
into early next week.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Scattered showers and thunderstorms with brief restrictions at
times through the early evening. MVFR Stratus/strato-cumulus
possible late tonight.

The air mass remains moist and unstable. At the moment, a weak mid
level trough is moving through the area with light showers near
the CAE/CUB/OGB terminals. Ceilings remain MVFR near the CAE
terminal but expect improving conditions as the trough moves to
the northeast. Outside of convection this afternoon expect
broken VFR cumulus. Scattered thunderstorms are developing over
north GA. These showers will move to the east and into the area
late this afternoon and evening. Locally heavy rain possible so
visibility likely reduced at times. The convection will slowly
diminish during the evening, MVFR ceilings expected to develop
overnight. The guidance favors stratus over fog with a strong
low-level jet, mainly after 09z. Winds light, favoring south
direction shifting to southwest.

EXTENDED AVIATION OUTLOOK...Morning fog/stratus less likely on
Wednesday with drier air over the region. The extended will be
active, with mainly diurnal convection each day.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&
Hazardous weather outlook, May 6, 2:50 AM EST, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
350 AM EDT Mon May 6 2024

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-070800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
350 AM EDT Mon May 6 2024

This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.

.DAY ONE...Today and tonight.

Isolated to scattered showers and thunderstorms are expected. Some
may produce gusty winds and periods of heavy rainfall, with isolated
flooding possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms will be possible again Wednesday into
Friday. Isolated strong storms could form Wednesday afternoon.
Scattered strong to severe storms possible Thursday and Thursday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed on Thursday.

In the hours before

Local storm report, May 6, 9:07 AM EST, 5 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
1007 AM EDT Mon May 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     Flash Flood      1 SSE Columbia          33.99N 81.03W
05/05/2024                   Richland           SC   Other Federal

            Minor flooding occurred at the intersection
            of Whaley Street and Main Street due to
            flooding of Rocky Branch Creek. Rainfall
            total from 1.0 to 1.5 inches of rain fell in
            less than 1 hour. An earlier rainfall event,
            around 2 am, produced around 0.75 inches of
            rainfall in less than 1 hour.

&&

LCV
Special weather statement, May 6, 1:17 PM EST, 53 minutes before
Special Weather Statement
National Weather Service Columbia SC
217 PM EDT Mon May 6 2024

GAZ065-077-061900-
Burke GA-Richmond GA-
217 PM EDT Mon May 6 2024

...A strong thunderstorm will impact portions of northwestern Burke
and southwestern Richmond Counties through 300 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wrens, or 14 miles southwest of Fort Eisenhower, moving east at 15
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Waynesboro, Hephzibah, Gough, South Augusta, Blythe, Keysville,
Vidette, Ellwood, Diamond Lakes Regional Park, Bath-Edie, and Pea
Patch Aerodrome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3308 8229 3315 8227 3323 8223 3327 8226
      3327 8229 3330 8231 3331 8235 3344 8209
      3309 8192 3301 8228
TIME...MOT...LOC 1817Z 249DEG 13KT 3324 8227

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CRL
Special weather statement, May 6, 1:59 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
259 PM EDT Mon May 6 2024

GAZ063>065-077-061945-
Burke GA-Richmond GA-McDuffie GA-Columbia GA-
259 PM EDT Mon May 6 2024

...A strong thunderstorm will impact portions of southeastern
McDuffie, southern Columbia, northwestern Burke and Richmond Counties
through 345 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fort Eisenhower, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Grovetown, Evans, Martinez, Fort Eisenhower, Augusta, Hephzibah,
Harlem, Glendale, South Augusta, Midtown, Summerville, Augusta Mall,
Daniel Field, Augusta Regional Airport, Village Plaza Shopping
Center, Augusta National Golf Club, McBean, Blythe, Dearing, and
Keysville.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 186 and 201.
 Interstate 520 in Georgia between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3358 8210 3356 8204 3349 8199 3346 8193
      3344 8191 3342 8193 3341 8191 3341 8195
      3338 8193 3337 8195 3334 8194 3335 8191
      3333 8191 3331 8188 3311 8224 3314 8227
      3322 8223 3326 8225 3331 8234 3335 8253
TIME...MOT...LOC 1859Z 241DEG 14KT 3337 8219

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CRL

The radar

The Columbia radar (KCAE), 117 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Richmond

When
May 6, 2:10 PM EST
Where
Richmond County, 5.06 mi WNW of Ft Gordon
Measured
0.88 in hail
Reported by
Public
Coordinates
33.410, -82.210

Public reported dime to nickel size hail along Gordon Highway and Newmantown Road in Augusta.

Hail, Richmond

When
May 6, 2:10 PM EST
Where
Richmond County, 4.5 mi NW of Ft Gordon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.430, -82.180

Reported nickel size hail along Gordon Highway near Dodge Lane in Augusta.

Hail, Columbia

When
May 6, 2:26 PM EST to 2:31 PM EST
Where
Columbia County, 3.55 mi NE of Grovetown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.480, -82.150

Spotter reported dime to quarter size hail near the intersection of S. Old Belair Road and Millhaven Road in Evans. The hail continued for 5 minutes.

Hail, Columbia

When
May 6, 2:29 PM EST
Where
Columbia County, 1.5 mi SSW of Evans
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
33.510, -82.140

HAM Radio Operator reported dime size hail near the intersections of Highway 383 and S. Belair Road and Highway 232 and Columbia Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170040, 1170054, 1170041, 1170042.